Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 27, 2023, 1:44 AM CST for 7 counties in Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2023, 1:44 AM CST (07:44 UTC)
- Expired
- Feb 27, 2023, 2:30 AM CST
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Andrew County, MO, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Nodaway County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS53 KEAX 270744
SVREAX
MOC003-021-049-063-075-147-227-270830-
/O.NEW.KEAX.SV.W.0004.230227T0744Z-230227T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
144 AM CST Mon Feb 27 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Northwestern Clinton County in northwestern Missouri...
Gentry County in northwestern Missouri...
Eastern Nodaway County in northwestern Missouri...
Eastern Andrew County in northwestern Missouri...
DeKalb County in northwestern Missouri...
* Until 230 AM CST.
* At 144 AM CST, severe thunderstorms were located along a line
extending from Ravenwood to 6 miles northwest of King City to
Agency, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Joseph, Albany, Stanberry, Maysville, King City, Grant City,
Stewartsville, Agency, Ravenwood, Union Star, Clarksdale, Irena,
Easton, Conception Junction, Sheridan, Parnell, Cosby, Darlington,
Mcfall and Guilford.
This includes Interstate 29 near mile marker 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4033 9421 4022 9421 3985 9427 3957 9479
4011 9475 4032 9484 4057 9469 4057 9430
TIME...MOT...LOC 0744Z 214DEG 55KT 4034 9470 4012 9461 3963 9474
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP1 follow-up statement
998
WWUS53 KEAX 270822
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
222 AM CST Mon Feb 27 2023
MOC003-021-049-063-075-147-227-270831-
/O.EXP.KEAX.SV.W.0004.000000T0000Z-230227T0830Z/
Buchanan MO-Worth MO-Clinton MO-Gentry MO-Nodaway MO-Andrew MO-
DeKalb MO-
222 AM CST Mon Feb 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCHANAN...WORTH...
NORTHWESTERN CLINTON...GENTRY...EASTERN NODAWAY...EASTERN ANDREW AND
DEKALB COUNTIES WILL EXPIRE AT 230 AM CST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
LAT...LON 4033 9421 4022 9421 3985 9427 3957 9479
4011 9475 4032 9484 4057 9469 4057 9430
TIME...MOT...LOC 0821Z 214DEG 55KT 4081 9429 4059 9420 4010 9433
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:29 AM CST, 15 minutes earlier.
Area forecast discussion, Feb 27, 1:29 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
129 AM CST Mon Feb 27 2023
.Discussion...
Issued at 129 AM CST MON FEB 27 2023
Key Messages:
- Ongoing severe convection is the main concern with this
forecast.
- Gusty NW winds are expected through the day as a strong storm
system moves away from the area.
- Next chance precipitation comes Thursday night into Friday.
A line of strong to severe storms is moving into eastern KS and
western MO as 07Z. Very strong kinematics/shear with weak
instability is resulting in strong winds reaching the surface as
the convective segments quickly move to the northeast. Instability
will continue to be a limiting factor as the convective segments
move northeast into northern/northwestern MO. But the strong
kinematic fields, with nearly nearly 50kt at 925mb and 70kt winds
at 850mb, will lead to a continued wind threat through 08-09Z.
As the overall storm system moves north and east of the forecast
area strong westerly to northwesterly winds will develop. Models
show 40 to 50 ubar/KM pressure gradient due to a nearly 980mb
surface low. Strong cyclonic flow aloft with steepening lapse
rates into that flow suggest much of these strong winds aloft
will be able to work to the ground. As such, the wind advisory
will be allowed to continue and we should see wind gusts of 40 to
50 mph through the day.
The next chance for precipitation comes Thursday night into Friday
as another shortwave trough moves out of the Southwest and across
TX/OK into the Southeast. The NBM seems to be doing its typical
broadening out of precipitation both spatially and temporally. This
broadening puts precipitation chances into some colder air on the
north side of the system. As a result, we have some wintery
precipitation types mentioned. This may very well occur, and the GFS
does indicate some dynamic cooling in the heavier precipitation area
in our southeastern zones. With attention more focused on the
ongoing severe convection, thorough diagnosis of this system will
have to wait for another shift.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1116 PM CST SUN FEB 26 2023
A strong storm system will move over the area overnight into
tomorrow morning. Showers and storms with IFR ceilings will
continue over the next couple of hours as the surface low lifts to
the northeast and the cold front pushes east of the terminals.
There may also be some showers move in late tonight/early
tomorrow morning as the upper level low moves over the area. Winds
will also increase later tonight from the west and northwest
behind the front. The area should become VFR late in the morning
or early in the afternoon as the system moves away from the region
and drier air settles over eastern KS and western MO.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until noon CST today for KSZ057-060-103>105.
MO...Wind Advisory until noon CST today for MOZ013-014-020>022-
028>030-037-038-043-044-053-054.
Wind Advisory until 3 PM CST this afternoon for MOZ007-008-
015>017-023>025-031>033-039-040-045-046.
&&
Discussion...CDB
Aviation...CDBHazardous weather outlook, Feb 26, 4:57 AM CST, 20 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 457 AM CST Sun Feb 26 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 457 AM CST Sun Feb 26 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread rain and a few thunderstorms are possible Sunday evening into the overnight. A few strong to potentially severe storms are possible. Damaging winds are the most likely hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds may gust to 50 mph through Monday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Feb 27, 12:48 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1248 AM CST Mon Feb 27 2023
KSZ057-060-105-MOZ053-270715-
Johnson KS-Miami KS-Linn KS-Bates MO-
1248 AM CST Mon Feb 27 2023
...Strong thunderstorms will impact portions of Miami, Linn,
southeastern Johnson and western Bates Counties through 115 AM CST...
At 1248 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Garnett to La Harpe. Movement was
northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Overland Park, Olathe, Paola, Spring Hill, Osawatomie, Louisburg,
Pleasanton, La Cygne, Mound City, Drexel, Linn Valley, Hume, Parker,
Blue Mound, Prescott, Fontana, Amsterdam, Amoret, Merwin and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
3863 9506 3891 9472 3850 9461 3848 9461
3848 9460 3806 9449 3806 9461 3804 9462
TIME...MOT...LOC 0648Z 217DEG 51KT 3833 9520 3794 9532
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PPSpecial weather statement, Feb 27, 1:31 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
131 AM CST Mon Feb 27 2023
KSZ057-105-MOZ037-043-270800-
Johnson KS-Miami KS-Cass MO-Jackson MO-
131 AM CST Mon Feb 27 2023
...Strong thunderstorms will impact portions of northeastern Miami,
southeastern Johnson, northwestern Cass and western Jackson Counties
through 200 AM CST...
At 130 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Leawood to near Louisburg. Movement was
northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore,
Greenwood, Peculiar, Louisburg, Mission Hills, Sugar Creek, Lake
Winnebago, Cleveland, Lake Annette and Unity Village.
This includes the following highways...
Interstate 70 in Missouri between mile markers 6 and 14.
Interstate 470 between mile markers 0 and 10.
Interstate 435 between mile markers 60 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3916 9440 3872 9431 3856 9472 3891 9476
TIME...MOT...LOC 0730Z 218DEG 56KT 3883 9465 3864 9466
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PPSpecial weather statement, Feb 27, 1:41 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
141 AM CST Mon Feb 27 2023
MOZ043-044-053-054-270815-
Bates MO-Cass MO-Johnson MO-Henry MO-
141 AM CST Mon Feb 27 2023
...Strong thunderstorms will impact portions of southeastern Cass,
western Henry, northeastern Bates and southwestern Johnson Counties
through 215 AM CST...
At 141 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Creighton to near Appleton
City. Movement was northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Holden, Urich, Montrose, Creighton, Chilhowee, Centerview,
Blairstown, Ballard, Hartwell, La Due and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 9410 3848 9417 3884 9389 3845 9371
3821 9398 3821 9405 3814 9406
TIME...MOT...LOC 0741Z 205DEG 63KT 3840 9411 3821 9408
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 12:26 AM CST | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 34 min |
| Feb 27, 12:58 AM CST | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt, Platte | 47 min |
| Feb 27, 1:22 AM CST | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb, Gentry, Nodaway | 23 min |
| Feb 27, 1:31 AM CST | Special Weather Statement | EAX | Jackson | 29 min |
| Feb 27, 1:41 AM CST | Special Weather Statement | EAX | Henry | 34 min |
| Feb 27, 1:56 AM CST | Special Weather Statement | EAX | Caldwell, Jackson, Ray | 34 min |
| Feb 27, 2:20 AM CST | Special Weather Statement | EAX | Pettis, Saline | 25 min |
| Feb 27, 2:24 AM CST | Special Weather Statement | EAX | Harrison | 36 min |
| Feb 27, 2:27 AM CST | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 33 min |
| Feb 27, 2:30 AM CST | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Pettis, Saline | 30 min |
| Feb 27, 2:36 AM CST | Special Weather Statement | EAX | Caldwell, Daviess, Livingston | 24 min |
| Feb 27, 2:58 AM CST | Special Weather Statement | EAX | Clay, Clinton, Jackson, Ray | 32 min |
| Feb 27, 3:00 AM CST | Special Weather Statement | EAX | Chariton, Cooper, Howard | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.